Adverse Drug Reactions are a new growing menace
What to do about the growing menace of adverse drug reactions
With doctors often ill-informed about side-effects, self-regulation by the pharmaceutical industry is no remedy
guardian.co.uk, Tuesday 10 July 2012 13.30 BST
When I checked myself into the emergency room at my local hospital suffering from a panic attack, I did not know that this was a potential side-effect of the powerful new antibiotic which I had just taken. The doctor had not mentioned it. Later on, when I told him what had happened, he expressed skepticism, as did the emergency room physician, who dismissed the terrifying episode as being “a case of the nerves”.
For the record, I had never had a panic attack before that (nor since, knock on wood). And, yes, panic attacks are indeed listed as one of many possible side-effects, though you have to rummage through the small print on the insert inside the medicine package to find this out.
I was reminded of my experience by an email from a reader responding to an article I wrote for the Guardian in April. He thanked me for the piece on antibiotic traces which have been showing up in the feather-meal of commercially bred chickens, but said that I had missed the real story, which is the impact of the same class of antibiotics on the growing number of people who have adverse reactions to them.
He went on to recount his own harrowing encounter with Avelox, an antibiotic marketed by Bayer, which he took for sinus congestion in 2002. Within days of starting the treatment, he wrote, he experienced the panic attacks which had sent me to the hospital – plus a host of other nightmare symptoms too numerous to list here.
Though my correspondent stopped taking the medicine immediately, the symptoms persisted. In the months after, he developed long-term insomnia, chronic fatigue and bipolar disorder – which forced him to leave his job as an IT professional ten years ago. He now lives, at age 52, mostly on funds from his social security disability insurance.
Naturally, I was appalled. But also intrigued, especially since the antibiotic that he took belonged to the same class of drugs – “fluoroquinolones”, or “the quinolones” for short – which were involved in my own panic attack, years earlier. The quinolones include many common drugs like Levaquin, Tequin, Floxin, and also Cipro, one of the bestselling drugs in the world today.
A quick Google search uncovered four different websites set up by people who say that they have been victims of fluoroquinolone toxicity. Medical researchers would undoubtedly call the stories recounted on these sites “anecdotal”. But I discovered that information (about the potential for crippling tendon damage by certain quinolones) led in 2008 to a “black box warning” being placed on the label, the most severe action the Food and Drug Administration (FDA) can take, short of banning a drug from the market.
Medical scientists have known about the dangers posed by these antibiotics for a long time. They were the subject of journalist Stephen Fried’s bestselling Bitter Pills, a 1998 account of his wife’s experience with the quinolone, Floxin. Before she was “floxed”, Diane Fried was a healthy young novelist in the prime of life. Then a single pill “turned her life upside down”, her husband wrote. She began having seizures, headaches, vision problems …
All antibiotics can cause seizures at very high doses, Fried writes, “but quinolones appear to be more neurotoxic than other classes of anti-infectives even at standard doses.” He cites the views of Dr David Flockhart, a clinical pharmacologist at Georgetown University Hospital in Washington, who told him that drugs become neurotoxic when they reach high enough concentrations to cross the barrier, which normally protects delicate brain and nervous system tissues from the day-to-day fluctuations in the bloodstream. The fast-acting quinolones reach high concentrations in the blood very quickly; that is why they are so popular and effective. But it is also why they can “leap the blood-brain barrier” and cause a witches’ brew of psychiatric symptoms in certain sensitive individuals.
Such psychiatric symptoms show up in less than 1% of those who take these antibiotics, according to the manufacturers, although some patient advocate groups claim that the real risks are far greater than the drug companies admit. The FDA reported last June that it had received anecdotal accounts “of 2,500 deaths linked to, but not necessarily caused by quinolones between 1997 and 2010,” according to a story which aired on the PBS News Hour last year.
I talked on the phone to Dr Sidney Wolfe, the co-founder with Ralph Nader of the Health Research Group of Public Citizen. Public Citizen successfully sued the FDA in 2008 to require that black box warning on the fluoroquinolones. He told me that doctors “are grossly undereducated about the side-effects of the drugs they prescribe”. Dr Wolf estimates that there are “100,000 deaths a year, and 2.1 million serious injuries from adverse drug reactions. It’s a leading cause of death and disease in this country.”
The problem with the quinolones, in particular, Wolfe says, is that they are routinely prescribed for low-grade illnesses like colds, sore throats and bladder infections, when there are other safer antibiotics that should be used. Dr Wolfe is the author of Public Citizen’s groundbreaking work, Best Pills, Worst Pills, A Consumer’s Guide to Preventing Drug-Induced Death, which describes the fluoroquinolones as, “One of the biggest-selling and most over-prescribed classes of drugs in the United States.”
Should the possibility of adverse side-effects prevent us from taking these potentially life-saving antibiotics? Not when there are no good alternatives available, says Dr Wolfe. But the risks should make doctors more cautious about prescribing them, and patients more informed about and attentive to their potential consequences, he told me.
And the FDA needs to pay greater attention, too – even after drugs are approved and released into the market. According to an article in the Journal of the American Medical Association:
“Discovery of new dangers of drugs after marketing is common. Overall, 51% of approved drugs have serious adverse effects not detected prior to approval.”
Yet, many say that the FDA’s voluntary “MedWatch” program of postmarketing surveillance – basically, leaving it to the doctors and drug companies to report adverse reactions – is inadequate, and ends up seriously under-reporting dangerous side-effects of popular drugs. A committee set up to study the problem by the National Academy of Sciences concluded that the FDA’s current approach to drug oversight is inadequate. It says that we need to develop more systematic ways to monitor the effects and insure a “consistent assessment of benefits and risks associated with a drug over its lifecycle”.
In the past, the evaluation of drugs for potential side-effects has been something of a hit-or-miss operation. Short-term drug trials don’t always catch potential problems, or accurately predict drug performance in the real world. But a promising study conducted by the University of California San Francisco and published earlier this month in the journal Nature suggests a new approach to assessing risk using computer modeling. Instead of waiting for problems to show up in patients, scientists are now able to anticipate – based on the chemical structure of the drugs under development – potential side-effects.
“This basically gives you a computerized safety panel, so someday, when you’re deciding among hundreds of thousands of compounds to pursue, you could run a computer program to prioritize for those that may be safest,” according to researcher Michael Keiser, co-first author of the UCSF paper.
Through a combination of new technological breakthroughs like this and tougher, more systematic oversight by the FDA, drugs can be made safer. Nobody suggests that drug side-effects can be entirely eliminated. But according to the FDA’s own figures, deaths linked to adverse drug reactions have more than quadrupled over the past ten years: the need to act has never been greater.